A patient with Marchiafava-Bignami disease as a complication of diabetes mellitus treated effectively with corticosteroid

J Clin Neurosci. 2012 May;19(5):761-2. doi: 10.1016/j.jocn.2011.07.040. Epub 2012 Feb 9.

Abstract

We report a 37-year-old woman with no history of alcohol consumption or malnutrition who had Marchiafava-Bignami disease (MBD) as a complication of diabetes mellitus. The patient suddenly developed dizziness and could not speak words fluently. Neurological examination revealed acalculia, agraphia, left blepharoptosis, and mild left facial palsy. Her blood glucose was 391 mg/dL, and her glycated hemoglobin (HbA1c) was 16.0%. Her brain MRI revealed hyperintense changes in the corpus callosum on T2-weighted, fluid-attenuated inversion recovery and diffusion-weighted images. In addition to therapy for diabetes mellitus, prednisolone was commenced. All of the symptoms gradually improved, and after three months, only slight dysarthria, acalculia, and agraphia were observed. Brain MRI also revealed a reduction in lesion size. In conclusion, MBD may occur even with metabolic disorders. It is important to diagnose MBD in the early stages with MRI and to treat the symptoms with cortico steroids.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Anti-Inflammatory Agents / therapeutic use
  • Corpus Callosum / pathology*
  • Corpus Callosum / physiopathology
  • Diabetes Complications / drug therapy
  • Diabetes Complications / pathology*
  • Diabetes Complications / physiopathology
  • Female
  • Humans
  • Marchiafava-Bignami Disease / drug therapy*
  • Marchiafava-Bignami Disease / etiology*
  • Marchiafava-Bignami Disease / physiopathology
  • Nerve Fibers, Myelinated / pathology*
  • Prednisolone / therapeutic use*
  • Treatment Outcome

Substances

  • Anti-Inflammatory Agents
  • Prednisolone